Sedating the ventilated patient
After setting up and preoxygenating him, you have first-pass success on your intubation, pat yourself on the back, and admit him to the ICU.
How to reduce anxiety and improve comfort while not oversedating.
Unfortunately, while the use of opiates and benzodiazepines post-intubation may be a step forward, they come with their own unique set of complications.
The normotensive patient that becomes hypotensive on sedation is markedly common, and unfortunately many respond by simply adding some wrist restraints and cutting back on drips.
A 70-year-old male comes to the emergency department via EMS febrile, with worsening respiratory distress and altered mental status.
You quickly diagnose him as having severe sepsis stemming from pneumonia, and initiate treatment.
He quickly starts to get hypotensive on your sedation and you can only sweat and wonder, “How am I supposed to manage him now?
” Once mechanical ventilation has been initiated, the physician’s initial goals are to relieve patient anxiety and keep them comfortable.
In the “good old days,” trying to achieve those two goals under these conditions was often met with a slight dose of paralysis – vecuronium at times – while maintaining ventilator synchrony, mixed with a few pushes of benzodiazepines to relieve anxiety and hopefully introduce some amnesia.
Fortunately, as emergency medicine knowledge progressed, so did pharmacology, and now the idea of paralyzing an awake patient brings chills to us all.
But your nursing manager then informs you that the hospital is full, including the ICU.
So now your severely septic patient will be boarding in the ED.
In “The ICU Book,” Marino states “the common denominator in these conditions (anxiety and delirium) is the absence of a sense of well-being.” Reducing anxiety on a ventilated patient is challenging.
Double breathing the ventilator, pulling at lines and persistent tachycardia are all obvious signs of anxiety.